Hail, Platte
- When
- May 5, 9:05 PM CST
- Where
- Platte County, Riverside
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.167, -94.617
2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 5, 2:45 PM CST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 PM CDT SUN MAY 5 2002 CONCERNS ARE MAINLY CONVECTIVE THREATS NEXT COUPLE OF DAYS. DRY LINE HAS PUSHED INTO EXTREME WESTERN KANSAS WITH WARM FRONT WHICH WAS EARLIER IN EXTREME NORTHWESTERN MISSOURI HAVING WASHED OUT. WARM FRONT HAS REDEVELOPED WELL NORTH OF AREA. WEAK COLD FRONT/SURFACE TROF ALSO MOVING VERY SLOWLY SOUTHEAST ACROSS NORTHERN NEBRASKA. BIGGEST CONCERN IN THE SHORT TERM IS THE FATE OF CONVECTION ALONG DRY LINE. AS PER COORDINATION WITH SPC...EXPECT MCS DEVELOPMENT EARLY TONIGHT ACROSS NEBRASKA IN AREA OF BEST INSTABILITY AND SUPPORT FROM LLJ. MAIN QUESTION IS WHETHER ANY ACTIVITY TO WORK EAST INTO MISSOURI. EXPECT AT LEAST A FEW THUNDERSTORMS TO MOVE ACROSS MAINLY NORTHERN ZONES LATE TONIGHT...BUT CONFIDENCE IS NOT HIGH DUE TO NOCTURNAL COOLING AND DIMINISHING INSTABILITY. HOWEVER...STG LLJ AND WEAK H8 THETAE ADVECTION MAY SUPPORT CONVECTION THROUGH THE NIGHT. LOWEST POPS TO BE ACROSS SOUTHERN ZONES. OTHERWISE...MODELS HAVE BEEN INCONSISTENT IN PLACEMENT OF PRECIPITATION FIELDS...ESPECIALLY MESOETA AND AVN WHICH HAVE BEEN SUFFERING FROM CONVECTIVE FEEDBACK. WILL BASE FORECAST MAINLY ON UPPER AND SURFACE FORCING MECHANISMS. DRY LINE TO SHIFT EAST TUESDAY AFTERNOON AND WILL BE SITUATED JUST NORTHWEST OF CWA. EXTREME INSTABILITY AHEAD OF DRY LINE...BUT CONVERGENCE ALONG DRY LINE AND UPPER FORCING WEAK. EXPECT WIDELY SCATTERED TO ISOLATED LATE AFTERNOON AND EVENING DEVELOPMENT...LIKELY DISSIPATING BY LATE EVENING. MODELS ALSO SUGGEST THAT NORTHERN NEBRASKA FRONT TO ENTER NORTHERN CWA MONDAY NIGHT...BEFORE MOVING BACK NORTH ON TUESDAY. PREFER FURTHER NORTH POSITION...JUST ACROSS BORDER IN SOUTHERN IOWA...OF THE NGM/AVN. HOWEVER...WILL MAINTAIN LOW POP ACROSS NORTHERN ZONES DUE TO PROXIMITY OF FRONT. TUESDAY WILL LIKELY BE QUIET DAY WITH SURFACE AND UPPER FEATURES NORTHWEST OF CWA. DESPITE GOOD INSTABILITY...THERE APPEARS TO BE LACK OF TRIGGER. ETA MUCH SLOWER IN PROGRESS OF COLD FRONT FOR WEDNESDAY WITH AVN MUCH FASTER. PREFER SLOWER ETA AS UPPER TROF STILL WELL NORTHWEST OF CWA. HOWEVER...DUE TO LACK OF HIGH CONFIDENCE...WILL MAINTAIN LOW POP FOR TUESDAY NIGHT. GUIDANCE TEMPERATURES LOOK TO CHILLY ON MONDAY GIVEN VEERING LOW LEVEL FLOW. TEMPS LOOK ALSO TOO CHILLY FOR MONDAY NIGHT GIVEN HIGH DEWPOINTS AND GOOD SOUTH WINDS. NOON... FOR WED THRU SUN TIMEFRAME...MODELS CONTINUE RECENT TREND SHOWING REASONABLE AGREEMENT TO LONGWAVE PATTERN. SHORTWAVE PROGGED TO TRANSLATE ACROSS N PLAINS WED PUSHING COLD FRONT THRU CWA. TREND HAS BEEN TO SLOW THIS FRONT DOWN SOME OVER PAST FEW RUNS...AND BELIEVE FRONT WILL BE LOCATED SOMEWHERE ACROSS CWA WED AFTERNOON. BUMPED MAX TEMPS UP SEVERAL DEGREES WED AS COLD AIR DOESNT ARRIVE IN NW ZONES UNTIL LATE IN THE DAY. OTHERWISE EXPECT CONVECTION TO DEVELOP ALONG FRONTAL BOUNDARY WED AFTERNOON SO HAVE KEPT POPS ACROSS BOARD...THEN HELD ONTO 30 POPS WED EVENING ACROSS SE ZONES. OTHERWISE SFC RIDGE BUILDS INTO CWA FOR THURS...BEFORE SHIFTING E FRIDAY AS SHORTWAVE RIDGE AXIS SHIFTS E OF CWA...ALLOWING FOR MOISTURE RETURN FRI NIGHT. HAVE INCLUDED 30 POPS FRI NIGHT ACROSS CWA...THEN HELD ONTO LINGERING CONVECTION ACROSS NE ZONES SAT MORNING. OTHERWISE CWA LOOKS TO REMAIN IN WARM SECTOR DURING THE DAY SAT...BEFORE NEXT SHORTWAVE TROUGH PUSHES COLD FRONT THRU CWA SUN. SOME UNCERTAINTY WITH TIMING OF THIS SHORTWAVE...AS AVN SEEMS TOO AGGRESSIVE IN FLATTENING RIDGE OVER AK...ALLOWING FOR MORE PROGRESSIVE FLOW ACROSS EPAC. EC/UK HOLD ONTO THIS RIDGE...WHICH WOULD IMPLY THAT WAVE MOVING INTO W COAST MAY BE SLOWER TO EJECT...WHICH SEEMS TO BE TREND OVER PAST FEW WEEKS. MS 305 AM... FORECAST PROBLEMS WILL BE PRECIP AND TEMPS THROUGH THE SHORT TERM. THE SURFACE LOW...LIFTING INTO SOUTH DAKOTA THIS MORNING...WILL BE OUR RAIN MAKER FOR TONIGHT. AVN AND META MODELS AGREE ENOUGH TO INDICATE THAT THE BEST CHANCE OF THUNDERSTORMS WILL BE IN NORTHWEST MISSOURI LATE SUNDAY AFTERNOON AND THROUGH THE NIGHT TIME HOURS. THETA-E AXIS BEGINS TO LAY OVER INTO THE NORTHWEST CORNER OF MISSOURI...FROM SOUTH CENTRAL KANSAS...GOING INTO 00Z MON. META ALSO SHOWING A STRONG 45-55 KT LLJ PUSHING INTO THE REGION SUN NIGHT. HEAVIEST PRECIPITATION LOOKS TO OCCUR ALONG AND NORTH OF THE MISSOURI/IOWA BOARDER. AS FOR TODAYS TEMPS...THE GENERAL FLOW WILL SHIFT TO THE SOUTHWEST ALLOWING FOR STRONG WAA THROUGHOUT THE DAY. TEMPS SHOULD REACH AROUND 80 FOR MOST AREAS. FOR MON...THE DAYLIGHT HOURS COULD SEE A FEW SCATTERED THUNDERSTORMS THROUGHOUT THE CWA. DEW POINTS REMAIN HIGH AND MARGINAL INSTABILITY WILL BE LINGERING ABOUT AS A WEAK BOUNDARY IS LEFT HANGING OUT OVER THE NORTHWEST HALF OF MISSOURI MON. HAVE GONE AHEAD AND RESTRICTED CHANCE POPS TO THE EAST HALF OF THE CWA FOR MON NIGHT AS MOST OF THE FOCUS FOR STORM DEVELOPMENT WILL HAVE LEFT THE REGION. TEMPS IN THE LOW TO MID 80S LOOK GOOD FOR THE AREA AS H85 TEMPS ARE PROGGED TO REACH FOR THE 18-20 C RANGE MON AFTERNOON. COME TUE...ANOTHER SHORT WAVE...EMBEDDED IN THE SOUTHWEST FLOW...WILL HELP PUSH A FRONTAL BOUNDARY THROUGH THE MIDWEST TUE NIGHT/WED MORNING. THEREFOR...I HAVE KEPT THE CHANCE OF THUNDER FOR TUE AND WED. AS HIGH PRESSURE BEHIND THE FRONTAL BOUNDARY MOVES INTO THE MIDWEST WED NIGHT PRECIP CHANCES WILL TAPER OFF TO THE EAST. OUR BREAK FROM THUNDERSTORM CHANCES WILL CONTINUE UNTIL FRI NIGHT/SAT MORNING AS THE EXTENDED MODELS BEGIN TO LIFT A WEST COAST TROUGH THROUGH THE PLAIN STATES AS AN OPEN WAVE. MY THOUGHTS ARE THAT THE OPEN WAVE MOVING INTO THE MIDWEST IS A BIT OVER DONE...AND IS MOVING TOO QUICKLY. BUT...CHANCE OF THUNDER MAY STILL BE ADVISABLE AS CWA WILL BE UNDER THE INFLUENCE OF A CONTINUING SOUTHWESTERLY FLOW WITH A GOOD POTENTIAL TO TAP DEEP MOISTURE FLOWING NORTH ON THE SUB-TROPICAL JET. CUTTER .EAX... KS...NONE MO...NONE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
943 PM CDT SUN MAY 05 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0934 PM BONNER SPGS KS .88 INCH HAIL
05/05/02 WYANDOTTE REPORTED BY MEDIA.KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>032-037>039- 043>045-053-054-060700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 944 PM CDT SUN MAY 5 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 234...IN EFFECT UNTIL 200 AM CDT MONDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL... CASS...CHARITON...CLAY...CLINTON...DAVIESS...DE KALB...GENTRY... GRUNDY...HARRISON...HENRY...HOLT...JACKSON...JOHNSON...LAFAYETTE... LINN...LIVINGSTON...MACON...MERCER...NODAWAY...PETTIS...PLATTE... PUTNAM...RAY...SALINE...SCHUYLER...SULLIVAN AND WORTH. IN KANSAS: ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BETHANY...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...KIRKSVILLE...MARSHALL...MARYVILLE...OLATHE...PAOLA... ROCKPORT...SEDALIA...ST JOSEPH...TRENTON AND WARRENSBURG. PC
The national radar mosaic for the moment the first event began.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294869, 5294867, 5294868.